Skip to Main Content
Case Study 2

++

History

Parents called 911 because they found their 5 year-old girl at home unresponsive. Shortly before emergency medical services (EMS) arrived, the girl had a witnessed self limited seizure that the parents described as the sudden onset of unresponsiveness with repetitive shaking and urinary incontinence. When EMS arrived, she was no longer shaking but could not be aroused. The paramedics recorded a respiratory rate of 30 breaths/min with a pulse of 150 beats/min and a point-of-care glucose of 122 mg/dL. They administered oxygen via nasal cannula and brought her to the emergency department.

On arrival at the hospital, the parents reported that the child had no significant past medical history, had a pediatrician, was current with all vaccinations, and was not taking any prescription medications. Although she had a mild cough and nasal congestion, she was able to attend kindergarten the previous day. As further history was being obtained, the child began to shake repetitively once again.

Immediate Assessment and Management

The child was given an intramuscular injection of lorazepam (2 mg; 0.1 mg/kg for an estimated weight of 20 kg) while an intravenous (IV) line was being inserted. Within a few moments the shaking stopped. Blood samples were sent for a complete blood count and electrolytes and an electrocardiogram (ECG) was ordered. The child was attached to continuous cardiac monitoring and repeat vital signs were: blood pressure, 108/80 mm Hg; pulse, 155 beats/min; respiratory rate, 32 breaths/min; rectal temperature, 99.4oF (37.4°C); oxygen saturation, 100% on a 100% nonrebreather face mask; and glucose, 143 mg/dL. Physical examination revealed a normal head without signs of trauma, pupils that were 4 to 5 mm and reactive, a clear chest, normal heart sounds, a soft abdomen with normal bowel sounds, and skin that was without rashes or other abnormalities. The child was still not verbal but appeared to localize pain and moved all extremities, and she had normal muscle tone. Unfortunately, the patient began to seize again. IV lorazepam (2 mg) was given with nearly an immediate response. Repeat vital signs and physical examination was essentially unchanged.

What Is the Differential Diagnosis?

In addition to idiopathic epilepsy, trauma, infections, and structural brain lesions, seizures can result from exposure to ­countless xenobiotics and even withdrawal. In most instances, ­seizures are usually single and either self-­limited or respond easily to an appropriate dose of a benzodiazepine. This child had three seizures in a brief period of time without regaining consciousness, which meets criteria for status epilepticus. Although seizures are common, status epilepticus is rare, thereby narrowing the differential diagnosis to xenobiotics found in Table CS2–1.

Is There a Clinical Difference between Drug-Induced Seizures and Idiopathic Epilepsy?

Several features distinguish toxic-metabolic seizures from idiopathic epilepsy. First and foremost is that with few exceptions, toxic-metabolic seizures often fail to respond to phenytoin. Although phenytoin is an excellent second line anticonvulsant after benzodiazepines, it either has no efficacy or is actually detrimental in diverse toxicological etiologies from alcohol withdrawal or seizures induced by dysrhythmias, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.